I am copying this post from Scalpel or Sword? with my comment as a jumping off point to what I hope will be a constructive and educational discussion on the evaluation of someone presenting with a complaint of multiple drug allergies:
Saturday, June 30, 2007
Allergic to Everything
For some reason, patients with numerous allergies to medications seem to be predominantly female. Are women really more likely to have allergic reactions to medications than men, or are they simply more likely to receive a greater variety of medications over time and thus discover that they are allergic to them? Or are women just more likely to complain about subtle adverse reactions than men? Is guano somehow involved?
I’ve seen plenty of elderly ladies with bewilderingly comprehensive allergy lists, but I always give them the benefit of the doubt. They have lived for all these decades despite their limitations, so they must be doing something right. Anyway, these matriarchs usually have one or two different antibiotic classes they are willing to accept, so I’m happy (relieved, honestly) to throw some Keflex and a prayer at their UTI and bid them farewell.
But what of the 20 year old who claims to be allergic to “every antibiotic known to man?” And who can actually recite many of these drugs from memory, despite the fact that she seems totally healthy and takes no medications? What if she someday develops pyelonephritis, pneumonia, or PID? I guess we’ll cross that bridge when we get there. For the nonspecific febrile illness, all I can offer is Motrin and a pat on the back.
And a good luck wish to the next doc who sees her.
and this post from the last PGR hosted on this site:
I see a number of patients in the psychiatry service state that they have an allergy to haloperidol (Haldol). Our impression has been that what is being called an allergy was actually an adverse reaction or a common side effect such as dystonia or tremors. If so, there might be no contra indication to the use of Haldol with such patients (using low doses and concomitant use of Cogentin).
Is this an appropriate presumption? Also, it is being said by some that the JCAHO requires recording self-report of allergy despite the physician’s judgement about it, and to be guided by this record of allergy. Any comments would be appreciated.
Here is my response:
An allergic reaction or hypersensitivity reaction to drug refers specifically to an IgE mediated immediate reaction involving histamine release, onset of 30 minutes up to 6-12 hours after exposure, and symptoms which include itching, hives, rash, edema, throat closing, abdominal cramps, diarrhea/ vomiting, wheezing, difficulty breathing, and/ or hypotension.
While multiple drug allergies are relatively rare, a physician or any health care practitioner can not just dismiss them offhand, since as you know, this may have serious medical and medico-legal consequences.
The approach I would recommend, which I suggest to anyone who is told by a patient that he/ she is “allergic” to something is:
1. Inquire what kind of reaction the patient had to the drug, how soon after exposure it happened, and how long ago it occurred.
2. If the reaction was itching, hives, rash, wheezing, swelling, throat closing, abdominal sx, or dizziness/ hypotension within 30 minutes to a few hours after exposure, then it is possible that the patient may have had an allergic reaction and I would not give him/ her that medication until further evaluation by an allergist.
Other delayed type hypersensitivity reactions such as serum sickness with hives and joint swelling, and various rashes can occur several days after exposure, but these are not life-threatening.
3. If the reaction is not as described above, or occurs a few days after exposure, it is most likely not an allergic reaction.
4. I would document the patient’s history of allergy, describe the reaction, and the physician’s evaluation of the complaint, regarding whether it is most likely a side effect/ adverse effect of the drug or a true allergy.
I agree that self report of allergy should be documented as this makes for a more complete history. However, it is up to the physician to assess whether the report is a “true” allergy or a side effect, and whether it requires further evaluation. The patient’s self report should be addressed, but it is the physician’s assessment which should be the basis of further treatment, if needed.